Krista Rubin on Understanding Ipilimumab's Toxicities

Video

Krista Rubin, from Massachusetts General Hospital Cancer Center, on Understanding Ipilimumab's Toxicities.

Krista Rubin, MS, RN, FNP-BC, Center for Melanoma, Massachusetts General Hospital Cancer Center, explains that it is increasing important that nurses understand the cause immune-related toxicities in patients receiving ipilimumab (Yervoy), an immunotherapy approved for patients with metastatic melanoma.

Understanding the unique mechanism of action of ipilimumab is crucial to understanding why the side effects appear. The agent's use of the immune system to fight cancer can result in many unique immune-mediated adverse reactions, which includes enterocolitis, hepatitis, dermatitis, neuropathy, and endocrinopathy.

Rubin states that it is important for more nurses to understand the unique toxicities associated with ipilimumab because the agent may be use to treat other cancer types. The therapy is currently being investigated in trials for prostate cancer and lung cancer, as well as other cancer types.

Related Videos
Petros Grivas, MD, PhD, professor, Clinical Research Division, Fred Hutchinson Cancer Center; professor, Division of Hematology and Oncology, University of Washington (UW) School of Medicine; clinical director, Genitourinary Cancers Program, UW Medicine
Somedeb Ball, MBBS, assistant professor, medicine, Division of Hematology Oncology, Department of Medicine, Vanderbilt University Medical Center
Phillip J. Koo, MD
Gabriella Smith, MD
Mikkael A. Sekeres, MD, MS
Francesco Di Meo, PhD
Ko Un “Clara” Park, MD
Naseema Gangat, MBBS
Erin Frances Cobain, MD
Pashtoon Murtaza Kasi, MD, MS